Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Midland/Odessa, TX

August 7, 2017Dawson County, Gaines County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Aug 7, 2017, 7:52 PM CDT for Dawson County, Gaines County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 7:52 PM CDT (00:52 UTC)
Expired
Aug 7, 2017, 8:30 PM CDT
In force
38 min
Issued by
NWS Midland/Odessa, TX

Counties Dawson County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 100 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WWUS84 KMAF 080052
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
752 PM CDT MON AUG 7 2017
 
TXZ045-046-080130-
Dawson TX-Gaines TX-
752 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES AND CENTRAL
DAWSON COUNTIES UNTIL 830 PM CDT...

At 751 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Welch, or 13 miles south of Brownfield, moving
south at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Lamesa, Seminole, Seagraves, Los Ybanez, Loop, Seagraves Airport,
Hancock, Lamesa Municipal Airport, Gaines County Airport, Welch,
Gaines County Park, Sand, Cedar Lake, Punkin Center, Arvana, McKenzie
Lake, Union, Fairview, Ashmore and Pride.

LAT...LON 3296 10265 3295 10178 3266 10173 3267 10274
TIME...MOT...LOC 0051Z 357DEG 23KT 3298 10227 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:36 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 7, 6:36 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
636 PM CDT Mon Aug 7 2017

.DISCUSSION...

&&

.AVIATION...
Have included TSRA at CNM. Light rain will be possible tonight
across much of the area and expect low clouds with MVFR cigs to
develop after midnight and continue past 12z.

&&

.PREV DISCUSSION... /issued 206 PM CDT Mon Aug 7 2017/

DISCUSSION...

Another round of thunderstorms is possible this afternoon/tonight as
a frontal boundary has moved to the higher terrain of southwest
Texas, then eastward across the southern Permian Basin.  The precise
location has been muddled from outflow boundaries from convection
yesterday/last night.  Dewpoints are pretty high, along, ahead, and
behind the front with widespread low to mid 60s over the higher
terrain, and upper 60 to lower 70 over the Permian Basin and Lower
Trans Pecos.

Easterly upslope flow will increase this afternoon with scattered
thunderstorms expected to develop over the higher terrain, eastern
Permian Basin, and perhaps the Lower Trans Pecos to the north of a
surface low translating southeastward along the front.  Also, an
instability axis of 1500-2500 J/Kg is setting up over eastern New
Mexico, southward into the Upper Trans Pecos which could provide an
avenue for a Mesoscale Convective Complex to drop southward along
overnight.  Since there will be plenty of instability, and mid level
lapse rates will be near 7 C/Km, some of the storms could produce
damaging winds, or small hail.  However, the main threat will be
heavy rainfall/localized flash flooding as PWats will be around 1.5"
and storms will be slow moving.   It appears the locations most
likely to see widespread thunderstorms, or a Mesoscale Convective
System (MCS) tonight, will be the Guadalupe Mountains, SE NM
plains/Upper Trans Pecos.  Considered issuing a Flash Flood Watch,
but the window of heavy rainfall is fairly small, there is still a
fair amount of disagreement on whether a MCS will develop, and . mid
level dry air will be moving in from the west which would decrease
rainfall rates somewhat.  For now will enhance wording in the
Hazardous Weather Outlook to reflect the potential for localized
flash flooding in these areas, and have the next shift monitor.
Thanks for the coordination Albuquerque.

The chance of thunderstorms will continue on Tuesday as the region
remains under northwest flow aloft, but the upper ridge will build
over the area Wednesday and Thursday and limit thunderstorm
development.  Below normal temperatures today and Tuesday will warm
to near normal for the rest of the week and next weekend.  There are
indications another upper trough will become established over the
central/eastern CONUS next weekend which would flatten the upper
ridge, put the area under west to northwest flow aloft again, and
promote another cold front moving into the region and an increase in
rain chances.  Will carry some chance of rain, but not quite as high
as some of the model offerings, with the same restraint

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  85  71  93 /  20  30  10  10
Carlsbad                       69  85  70  92 /  70  30  10  10
Dryden                         75  90  74  93 /  40  40  20  20
Fort Stockton                  69  86  70  92 /  30  30  10  10
Guadalupe Pass                 62  77  64  85 /  50  20  20   0
Hobbs                          67  84  66  90 /  50  30  10  10
Marfa                          61  84  61  87 /  60  50  20  20
Midland Intl Airport           69  87  70  93 /  20  30  10  10
Odessa                         69  85  70  93 /  20  30  10  10
Wink                           71  87  71  95 /  40  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Aug 7, 1:35 PM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
135 PM CDT Mon Aug 7 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
135 PM CDT Mon Aug 7 2017 /1235 PM MDT Mon Aug 7 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are possible today and tonight across the
area. Heavy rainfall, localized flash flooding, damaging winds,
frequent lightning, and small hail are possible with these storms.
Heavy rainfall will especially be a concern tonight across southeast
New Mexico and the Guadalupe Mountains.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered thunderstorms remain possible areawide through Tuesday.
Threats will include strong winds, heavy rainfall, and localized
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Aug 7, 5:18 PM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
418 PM MDT MON AUG 7 2017

NMZ028-072300-
Eddy County Plains NM-
418 PM MDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 500 PM
MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm over
Seven Rivers Airport, or 17 miles northwest of Carlsbad, moving east
at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carlsbad, Avalon, Living Desert State Park, Seven Rivers Airport,
Lakewood, Brantley Lake State Park, Seven Rivers, Carlsbad North,
Otis, Cavern City Air Terminal, Dayton, Atoka and Lake Avalon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall may also be occurring with this storm, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3258 10477 3281 10451 3269 10390 3228 10418
TIME...MOT...LOC 2217Z 290DEG 26KT 3258 10445
Special weather statement, Aug 7, 6:03 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
603 PM CDT MON AUG 7 2017

TXZ057-058-258-072330-
Van Horn and Highway 54 Corridor TX-
Reeves County and Upper Trans Pecos TX-Guadalupe Mountains TX-
603 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULBERSON COUNTY
UNTIL 630 PM CDT/530 PM MDT/...

At 603 PM CDT/503 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southeast of Pine Springs, moving east at 55
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Pine Springs and Guadalupe Mountains National Park.

LAT...LON 3197 10478 3179 10434 3162 10455 3179 10486
TIME...MOT...LOC 2303Z 290DEG 49KT 3183 10469
Special weather statement, Aug 7, 7:52 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
752 PM CDT MON AUG 7 2017

TXZ045-046-080130-
Dawson TX-Gaines TX-
752 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES AND CENTRAL
DAWSON COUNTIES UNTIL 830 PM CDT...

At 751 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Welch, or 13 miles south of Brownfield, moving
south at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Lamesa, Seminole, Seagraves, Los Ybanez, Loop, Seagraves Airport,
Hancock, Lamesa Municipal Airport, Gaines County Airport, Welch,
Gaines County Park, Sand, Cedar Lake, Punkin Center, Arvana, McKenzie
Lake, Union, Fairview, Ashmore and Pride.

LAT...LON 3296 10265 3295 10178 3266 10173 3267 10274
TIME...MOT...LOC 0051Z 357DEG 23KT 3298 10227

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:55 PM CDTSpecial Weather StatementMAFCulberson50 min
Aug 7, 8:20 PM CDTSpecial Weather StatementMAFReeves40 min
Aug 7, 8:39 PM CDTAreal Flood AdvisoryMAFLoving, Reeves, Ward3 hr
Aug 7, 9:49 PM CDTSpecial Weather StatementMAFReeves41 min
Aug 7, 11:30 PM CDTSpecial Weather StatementMAFLoving60 min
Aug 8, 2:25 PM CDTAreal Flood AdvisoryMAFTerrell3 hr
Aug 8, 6:21 PM CDTRiver Flood WarningMAFPresidio17 hr
Aug 7, 9:28 PM CDTAreal Flood AdvisoryMAFLea3 hr
Aug 7, 10:06 PM CDTSpecial Weather StatementMAFLea39 min
Aug 7, 10:45 PM CDTSpecial Weather StatementMAFLea45 min

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.